Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 114, NWS Birmingham, AL

October 13, 2009Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at Oct 13, 2009, 10:05 PM CDT for Lamar County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2009, 10:05 PM CDT (03:05 UTC)
Expired
Oct 14, 2009, 1:00 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 10:10 PM CDTFLASH FLOODVernon, ALEMA REPORTED SEVEREL ROADS HAD WATER ACROSS THEM IN THE COUNTY. ALSO SEVERAL ROADS STILL REMAIN CLOSED FROM PREVIOUS HEAVY RAINFALL EVENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 140305
FFWBMX
ALC075-140600-
/O.NEW.KBMX.FF.W.0114.091014T0305Z-091014T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1005 PM CDT TUE OCT 13 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...

* UNTIL 100 AM CDT

* AT 1003 PM CDT...EMA REPORTED WATER OVER SEVERAL ROADS IN THE 
COUNTY.  ADDITIONAL RAIN WILL MOVE ACROSS THE AREA THE NEXT FEW 
HOURS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR
  COUNTY AIRPORT...DETROIT...CREWS...BEDFORD AND BEAVERTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3403 8818 3399 8799 3357 8797 3358 8825

$$

KSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 9:25 PM CDT, 40 minutes earlier.

Area forecast discussion, Oct 13, 9:25 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
925 PM CDT TUE OCT 13 2009

.UPDATE...FOR ZONE FORECAST.

&&

.DISCUSSION...LIGHT TO MODERATE RAIN HAS OVER-SPREAD MUCH OF OUR
NORTHERN SECTIONS DURING THE EVENING. RAINFALL AMOUNTS OF 1 TO 2
INCHES THROUGH MIDNIGHT POSSIBLE...WITH HEAVIER AMOUNTS LATE.
LATEST SATELLITE TRENDS SHOW CLOUD TOPS WARMING TO OUR WEST(A GOOD
SIGN) WITH HEAVIEST RAIN STILL TO OUR WEST.  CURRENT FLASH FLOOD
WATCH LOOKS FINE FOR NOW BUT IF THE BRUNT OF THE HEAVY RAIN
CONTINUES TO MOVE MORE EAST THAN NORTHEAST...THEN WATCH MAY NEED TO
BE EXTENDED SOUTHWARD.  WE WILL CONTINUE TO MONITOR.

&&

.AVIATION...00Z TAF DISCUSSION.

HEAVY RAIN EVENT IS SETTING UP OVER CENTRAL ALABAMA. AFTER SOME
INITIAL FLUCTUATIONS...CEILINGS WILL LOWER TO IFR OVERNIGHT AND
STAY THERE FOR MOST IF NOT ALL OF THE DAY TOMORROW. VISIBILITIES
WILL DROP TO MVFR WITH LOWER READINGS POSSIBLE IN HEAVIER
RAINFALL. RAINFALL WILL BEGIN TO TAPER OFF BY LATE MORNING TO
EARLY AFTERNOON WITH PATCHY DRIZZLE THEREAFTER.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR MARION...LAMAR...FAYETTE...WINSTON...WALKER...
BLOUNT...ETOWAH...CALHOUN...CHEROKEE...CLEBURNE...PICKENS...
TUSCALOOSA...JEFFERSON...SHELBY...ST. CLAIR...TALLADEGA...CLAY...
RANDOLPH...SUMTER...GREENE...HALE...BIBB FROM 7 PM TUESDAY TO 4
PM WEDNESDAY.

&&

KSL
Hazardous weather outlook, Oct 13, 7:42 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT TUE OCT 13 2009

ALZ011>015-017>050-150045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
742 PM CDT TUE OCT 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

HEAVY RAINFALL WILL MOVE ACROSS NORTH ALABAMA TONIGHT...MAINLY
ALONG AND NORTH OF INTERSTATE 20. THE HEAVY RAIN WILL MOVE INTO AREAS
WEST OF I-65 BEFORE MIDNIGHT...AND SPREAD TO AREAS EAST OF I-65 AFTER
MIDNIGHT.  DUE TO RECENT HEAVY RAINFALL...FLASH FLOODING IS POSSIBLE.

MINOR RIVER FLOODING WILL CONTINUE DUE TO RECENT HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE THREAT OF HEAVY RAINFALL WILL CONTINUE THROUGH WEDNESDAY MORNING
AS A STORM SYSTEM MOVES THROUGH THE AREA. AS A RESULT AREA RIVERS
AND WATERWAYS COULD APPROACH FLOOD STAGES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TONIGHT AND WEDNESDAY DUE TO THE THREAT OF FLASH
FLOODING.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:57 PM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston3 hr
Oct 13, 9:07 PM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker13 hr
Oct 13, 9:15 PM CDTRiver Flood WarningBMXSumter16 hr
Oct 13, 9:44 PM CDTAreal Flood AdvisoryBMXPickens3 hr
Oct 13, 10:22 PM CDTAreal Flood AdvisoryBMXTuscaloosa3 hr
Oct 13, 11:04 PM CDTAreal Flood AdvisoryBMXJefferson3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.